Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 22, 2003

Hyperglycemia and DKA, School and Daycare

Question from Windsor, Maine, USA:

My daughter, who was on the pump, began having high blood sugars with large ketones and was as hospitalized with blood glucose levels over 600 mg/dl [33.3 mmol/L] for two days. We have now been sent home (normal sugar and no ketones), but within hours, she has had elevated sugars with large ketones. We have removed the pump, put her back on Lantus (insulin glargine) with Humalog, and I am checking her every two hours, 24 hours a day. Her numbers are pretty much running in the high 400s mg/dl [22.2 mmol/L], and she has large ketones. It has now been six days, and I talk to her specialist a couple times per day who informed me today that she should get up and go to school, but I did not think this was a safe thing to do. As we speak she is 503 mg/dl [27.9 mmol/L], has large urine ketones, and her blood ketone test is 3.9. We are both exhausted, and I question whether she should go to school since there is no nurse. Is school a good idea?

Answer:

It sounds like you need to talk to your diabetes team and find the reason for the high sugars and ketones. It could be some subtle infection or severe stress. If this occurs with the pump and off the pump, then it is not a pump failure or catheter problem but something else blocking how insulin is functioning.

To go to school or not go to school isn’t the issue. Finding the cause for the hyperglycemia and ketonuria is the problem. Then you can decide when she should return to school once you know how to treat all this.

SB

[Editor’s comment: The fact that your daughter’s blood sugars and ketone levels were in normal ranges when she left the hospital suggests that, for whatever reason, she is not getting her insulin. I would make sure you are using new, unopened vials of insulin, and, if she is giving her own injections, that you take over giving them for the time being to see if that makes a difference in her control.

SS]